Alert archive / New Mexico / Tornado Warnings in 2023
Tornado Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Oct 2, 2023, 3:56 PM MDT for Lea County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2023, 3:56 PM MDT (21:56 UTC)
- Expired
- Oct 2, 2023, 4:17 PM MDT
- In force
- 21 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 1:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041
WFUS54 KMAF 022156
TORMAF
NMC025-022230-
/O.NEW.KMAF.TO.W.0017.231002T2156Z-231002T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
356 PM MDT Mon Oct 2 2023
The National Weather Service in Midland has issued a
* Tornado Warning for...
West central Lea County in southeastern New Mexico...
* Until 430 PM MDT.
* At 356 PM MDT, a tornado producing storm was located near Maljamar,
or 20 miles west of Lovington, moving east at 25 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3280 10373 3288 10376 3298 10349 3280 10345
TIME...MOT...LOC 2156Z 264DEG 23KT 3284 10367
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
882 follow-up statements
933
WWUS54 KMAF 022204
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
404 PM MDT Mon Oct 2 2023
NMC025-022230-
/O.CON.KMAF.TO.W.0017.000000T0000Z-231002T2230Z/
Lea NM-
404 PM MDT Mon Oct 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR WEST
CENTRAL LEA COUNTY...
At 404 PM MDT, a confirmed tornado was located 9 miles east of
Maljamar, or 16 miles southwest of Lovington, moving east at 25 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3281 10368 3290 10370 3298 10349 3280 10345
TIME...MOT...LOC 2204Z 264DEG 23KT 3285 10360
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
88842
WWUS54 KMAF 022217
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
417 PM MDT Mon Oct 2 2023
NMC025-022226-
/O.CAN.KMAF.TO.W.0017.000000T0000Z-231002T2230Z/
Lea NM-
417 PM MDT Mon Oct 2 2023
...THE TORNADO WARNING FOR WEST CENTRAL LEA COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
small hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern New Mexico.
LAT...LON 3281 10368 3290 10370 3298 10349 3280 10345
TIME...MOT...LOC 2214Z 264DEG 23KT 3286 10350
$$
88What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Oct 2, 1:30 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 2, 1:30 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 230 PM CDT Mon Oct 2 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Tuesday night) Issued at 226 PM CDT Mon Oct 2 2023 This short term AFD feels like it should be written for a spring afternoon. Both today and tomorrow will be eventful weather days as a large upper level trough approaches the Four Corners, maintaining southwesterly winds aloft over our area. Ample moisture has moved in the past several days with southerly surface flow in response to lee surface troughing ahead of the aforementioned upper trough. With sufficient moisture in the mid and lower levels, soundings show PW values of > 1" for this afternoon across the western areas. These areas are also the most favorable for shear and instability today with the placement of the upper trough to our northwest, and extensive shear (>40kts) and steep low-level lapse rates indicate strong, damaging winds and large hail as the main threats with storms today. The gradient tightens as a 250mb jet reaches Texas with the approaching trough this afternoon, providing sufficient lift for multiple rounds of storms to develop off of the mountains and the Caprock, moving in a northeastward direction into the Permian Basin and upper Trans Pecos. While instability will decrease substantially after sunset, there will be lingering strong to severe storms with the jet still in place, likely continuing into early Tuesday morning. Storm motion and PW values indicate localized flooding will be possible this evening and nighttime flooding is a concern, especially for areas along and north of the Trans Pecos. The severe threat shifts eastward and southward on Tuesday to encompass all of the Permian Basin, Trans Pecos, and the Big Bend Region. A dryline will sharpen Tuesday afternoon east of the TX/NM line stretching down to the Stockton Plateau, and this will be the main feature for convection to develop. A similar environment to Monday will exist on Tuesday as well, as CAPE values ~ 2000 J/kg and steep low-level lapse rates with favorable shear values will be sufficient for a large hail and damaging wind threat. Similar to Monday, a tornado or two won't be out of the question, but the environment leans more towards the threats of large hail and damaging winds. Things look to get started a bit later on Tuesday with the assistance of peak heating, with initiation likely around 21z Tuesday afternoon. As storms develop along the dryline, northeastward motion through the afternoon will bring the severe risk to the lower Trans Pecos and parts of the Permian Basin. Storm coverage may be slightly less on Tuesday compared to Monday, but individual storms may be a bit stronger. Localized flooding will also remain a threat with high PW values and possibly some slower storm motions. Similar to today, expect strong to severe storms to continue past sunset, although most should exit our region by Tuesday evening. Regarding temperatures, mid to upper 80s expected both today and tomorrow, although cloud cover may keep us a bit cooler. Overnight lows will be heavily dependent on if storms have moved out or not, but expect temperatures to be mostly 60s to low 70s as winds remain elevated overnight and cloud cover limits radiational cooling. -Zuber && .LONG TERM... (Wednesday through Sunday) Issued at 226 PM CDT Mon Oct 2 2023 Wednesday morning, an upper trough will extended from the upper Midwest through Arizona, leaving West Texas and Southeast New Mexico under southwest flow aloft. This will be the last "warm" day in the extended, w/highs topping out 4-6F above normal. A dryline is forecast to develop early near the western CWA border as a cold front approaches from the north, putting the triple point in east central New Mexico. Best chances for convection look to be Wednesday afternoon/night in the northeast as the front moves south, and where deep-layer shear looks sufficient for a few severe cells. The front will move through the CWA Thursday, ushering in the coolest air this fall with highs bottoming out in the 60s most areas Saturday. NBM looks fine on high temps, but long-range models suggest lows may be a bit too cool, and we'll stay above those. Also, NBM, as is typical, looks too wet, especially Saturday onward as ridging sets in. Temps rebound Sunday?monday, but stay below normal most locations. && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Mon Oct 2 2023 Conditions are improving as low clouds move out, with KHOB and KMAF still at high end MVFR, likely clearing in the next hour or so. TSRA will develop this afternoon across the region, highest confidence for impact will be all terminals except KMAF, with storms potentially continuing into the night and early Tuesday morning. As storms move out, low clouds will return and most sites will fall to MVFR or even IFR Tuesday morning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 87 67 87 / 40 60 40 70 Carlsbad 63 87 62 87 / 50 10 10 20 Dryden 70 90 70 90 / 30 20 30 30 Fort Stockton 68 89 67 88 / 40 60 30 60 Guadalupe Pass 61 79 60 81 / 40 10 10 20 Hobbs 64 84 64 83 / 70 20 20 50 Marfa 60 85 61 85 / 30 20 20 40 Midland Intl Airport 69 86 69 86 / 50 50 30 70 Odessa 70 86 70 87 / 50 50 30 60 Wink 69 89 68 90 / 60 30 20 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....44 AVIATION...88
Hazardous weather outlook, Oct 2, 10:24 AM MDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1124 AM CDT Mon Oct 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031630- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1124 AM CDT Mon Oct 2 2023 /1024 AM MDT Mon Oct 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a medium risk of severe storms this afternoon and evening, mainly across Southeast New Mexico and adjacent parts of West Texas. Any severe storms that do develop may be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a medium risk of severe storms late Tuesday afternoon and early evening, mainly across West Texas. Any severe storms that do develop may be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rainfall may also result in flash flooding. There is a low risk of severe storms Wednesday afternoon and evening, mainly across the Western Low Rolling Plains and Permian Basin. Any severe storms that do develop may be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Local storm report, Oct 2, 2:45 PM MDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
345 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail 10 W Avalon 32.50N 104.41W
10/02/2023 M2.50 inch Eddy NM Trained Spotter
Relayed report from NMDOT employee, tennis
ball size hail on US285. Time estimated from
radar.
&&Special weather statement, Oct 2, 2:50 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT Mon Oct 2 2023
TXZ274-022115-
Reeves County Plains TX-
350 PM CDT Mon Oct 2 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN REEVES COUNTY
THROUGH 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Saragosa, or 19 miles south of Pecos, moving north
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pecos, Toyah Lake, B F Goodrich Testing Track, and Pecos Municipal
Airport.
This includes Interstate 20 between mile markers 41 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 3143 10351 3135 10316 3104 10332 3100 10337
3106 10354
TIME...MOT...LOC 2050Z 195DEG 20KT 3113 10344
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
10Local storm report, Oct 2, 3:15 PM MDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
415 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Flash Flood 6 SSE Seven Rivers 32.51N 104.38W
10/02/2023 Eddy NM Emergency Mngr
State Highway 137 closed at junction with US
Highway 285 due to flooding. Rocky arroyo is
also flooding at the bridge on US 285.
&&Local storm report, Oct 2, 3:32 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
432 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Hail Pecos 31.41N 103.50W
10/02/2023 E2.75 inch Reeves TX Emergency Mngr
&&Local storm report, Oct 2, 3:40 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
440 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Flash Flood Carlsbad 32.40N 104.24W
10/02/2023 Eddy NM Emergency Mngr
Loop Bypass Road on the west side of
Carlsbad is closed due to flash flooding.
&&Local storm report, Oct 2, 3:50 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
450 PM CDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Tstm Wnd Gst 4 W Carlsbad North 32.45N 104.29W
10/02/2023 E60 MPH Eddy NM Trained Spotter
wind gusts at or above 60 mph.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 12:53 PM MDT | Special Weather Statement | MAF | Eddy | 52 min |
| Oct 2, 1:02 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Oct 2, 1:33 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 42 min |
| Oct 2, 1:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 47 min |
| Oct 2, 2:13 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Oct 2, 2:16 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Oct 2, 2:18 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 42 min |
| Oct 2, 2:22 PM MDT | Special Weather Statement | MAF | Lea | 38 min |
| Oct 2, 2:28 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 47 min |
| Oct 2, 2:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 47 min |
| Oct 2, 2:48 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Oct 2, 3:11 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 49 min |
| Oct 2, 3:23 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 52 min |
| Oct 2, 3:26 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 49 min |
| Oct 2, 3:34 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 56 min |
| Oct 2, 3:59 PM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Oct 2, 3:59 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 61 min |
| Oct 2, 4:15 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Oct 2, 4:28 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
| Oct 2, 4:55 PM MDT | Special Weather Statement | MAF | Lea | 50 min |
| Oct 2, 4:56 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 43 min |
| Oct 2, 5:18 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 27 min |
| Oct 2, 5:37 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Oct 2, 5:38 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 52 min |
| Oct 2, 5:42 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Oct 2, 5:48 PM MDT | Special Weather Statement | MAF | Lea | 42 min |
Nearby
Tornado Warnings in New Mexico, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.